Arizona, 2011

Damaging Wind in Arizona, August 24, 2011

August 24, 2011 · NWS VEF · 1 event in 1 county or zone

Elevated moisture and weakly unstable air led to cumulus clouds with virga over the Mojave Desert. One virga shaft penetrated down into the extremely hot and dry layer of air below, producing high winds at the surface as it evaporated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Elevated moisture and weakly unstable air led to cumulus clouds with virga over the Mojave Desert. One virga shaft penetrated down into the extremely hot and dry layer of air below, producing high winds at the surface as it evaporated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 24, 9:08 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 9:08 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
908 AM PDT WED AUG 24 2011

.SYNOPSIS...VERY HOT CONDITIONS WILL PERSIST FOR THE REST OF THE
WORKWEEK ACROSS THE MOJAVE DESERT. MOISTURE WILL SLOWLY INCREASE
OVER THE NEXT FEW DAYS WITH ISOLATED THUNDERSTORMS POSSIBLE AS
FAR TO THE WEST AS LAKE MEAD BY FRIDAY.
&&

.UPDATE...MID CLOUD PERSISTING ACROSS THE AREA FROM OVERNIGHT
CONVECTION TO THE SOUTH. VISIBLE ALSO REVEALS A WEAK MCV OVER SOUTH
CENTRAL MOHAVE COUNTY WHICH PRODUCED A COUPLE OF LIGHTNING STRIKES
EARLIER. TRENDS OVER MOGOLLON RIM AND MESOANALYSIS REVEALS A LITTLE
MORE MOISTURE THAN PREVIOUSLY THOUGHT AS WELL. TEMPERATURES ARE
RUNNING A FEW DEGREES WARMER THAN YESTERDAY BUT CLOUD COVER SHOULD
KEEP US IN RANGE OF THE GOING FORECAST. GRID UPDATE OUT FOR SKY AND
TO ADD SCHC POPS IN PORTIONS OF MOHAVE COUNTY. -GIBBS-

&&

PREV DISCUSSION...
327 AM PDT WED AUG 24 2011
.SHORT TERM...LITTLE CHANGE TO THE FORECAST. TODAY SHOULD BE THE
PEAK OF THE HEAT. RECORD HIGHS ARE EXPECTED IN LAS VEGAS AND
NEEDLES AND NEAR RECORD HIGHS IN BISHOP...DAGGETT AND KINGMAN.
TEMPERATURES BEGIN TO VERY SUBTLY TREND LOWER ON THURSDAY...BUT
REMAIN AT EXCESSIVE HEAT VALUES AND NEAR RECORD VALUES BOTH
THURSDAY AND FRIDAY. INCREASING MOISTURE MAY PLAY MORE OF A ROLE IN
MODERATING TEMPERATURES BY THE WEEKEND.

THE 595 DM HIGH WILL REMAIN FAIRLY STATIONARY...CENTERED NEAR OR
JUST TO THE EAST OF THE FOUR CORNERS THROUGH FRIDAY EVENING.
MODELS AND IN PARTICULAR THE NAM CONTINUES TO INDICATE INCREASING
MOISTURE...PRIMARILY IN THE MID LEVELS OVER THE NEXT FEW DAYS.
WARM AIR ALOFT SHOULD CONTINUE TO PROVIDE A CAP TO MUCH OF ANY
CONVECTION...ESPECIALLY TODAY AND THURSDAY. PW VALUES INCREASE TO
ABOVE ONE INCH AS FAR NORTH AND WEST AS THE LAS VEGAS VALLEY ON
FRIDAY. BUFR SOUNDINGS INDICATE A BIT DEEPER MOISTURE ACROSS
MOHAVE COUNTY AND WESTWARD TOWARD LAKE MEAD ON FRIDAY AFTERNOON.
ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE HIGH WINDS AS THE MAIN
CONCERN AND IMPACT. THE BEST OPPORTUNITY FOR THUNDERSTORMS WILL BE
FROM THOSE THAT FIRE ALONG THE MOGOLLON RIM ON FRIDAY AFTERNOON
AND MAKE THEIR WAY TO THE WEST INTO MOHAVE COUNTY.

.LONG TERM...MINIMAL CHANGE WAS NEEDED TO THE EXTENDED FORECAST
AS MODELS SHOW GOOD CONTINUITY WITH PREVIOUS RUNS. HIGH PRESSURE
WILL BE CENTERED NEAR THE FOUR CORNERS REGION OVER THE WEEKEND
BEFORE TRANSITIONING EAST EARLY NEXT WEEK. WITH 500MB HEIGHTS
STILL PROGGED TO BE NEAR 592-594DM ON SATURDAY...WILL KEEP THE
EXCESSIVE HEAT WARNING IN EFFECT. SUNDAY AND THROUGH THE FIRST
HALF OF NEXT WEEK...HEIGHTS/THICKNESS WILL DECREASE SLIGHTLY AS A
WEAK UPPER TROUGH PASSES ACROSS THE PACIFIC NORTHWEST...BUT WELL
ABOVE NORMAL TEMPERATURES ARE LIKELY TO CONTINUE. MODELS STILL
HINT AT JUST ENOUGH INSTABILITY AND MOISTURE FOR AN OUTSIDE SHOT
OF ISOLATED THUNDERSTORMS ON SATURDAY MAINLY ACROSS MOHAVE
COUNTY...BUT BY SUNDAY...MIDLEVEL FLOW WILL BECOME MORE
SOUTHWESTERLY AND THE CHANCE FOR ANY CONVECTION WILL BE LIMITED TO
THE EASTERN EDGE OF MOHAVE COUNTY. CONVECTION IS NOT EXPECTED OVER
THE EARLY PART OF NEXT WEEK AS CONDITIONS WILL BE TOO DRY AND
STABLE.

&&

.AVIATION...FOR MCCARRAN...NO SIGNIFICANT WEATHER IS EXPECTED OVER
THE NEXT 24 HOURS WITH RELATIVELY LIGHT WINDS AND MINIMAL CLOUD
COVERAGE. WE WILL LIKELY REACH THE 100 DEGREE MARK A LITTLE EARLIER
TODAY...AROUND 1730Z TO 1800Z.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NO SIGNIFICANT WEATHER IS EXPECTED TODAY WITH MINIMAL
CLOUD COVERAGE AND RELATIVELY LIGHT WINDS.

NOTE...DUE TO MAINTENANCE NO OBSERVATION WILL BE AVAILABLE ON THU
AUG 25 FROM 1500 TO 2259Z FOR THE BARSTOW/DAGGETT AIRPORT.
&&

.CLIMATE...HERE ARE THE RECORD HIGH MAXIMUM TEMPERATURES FOR
TODAY THROUGH SATURDAY FOR THE MAIN CLIMATE SITES AROUND OUR
AREA..

LOCATION      WED        THU         FRI         SAT
              8/24       8/25        8/26        8/27
---------------------------------------------------------
LAS VEGAS     110/1985   110/1985    109/2001*   109/2001*
MT CHARLESTON  86/1985    91/1985     86/1985     85/1985
DESERT ROCK   106/1985   107/1985    106/2001    105/2001
BISHOP        102/1985   103/2010*   102/2001    103/1950
DAGGETT       111/1985   111/1985    109/2001*   110/2001*
DEATH VALLEY  124/1926*  123/1913    121/2010*   124/1924
NEEDLES       115/1998*  118/1985    116/2001    116/2005
KINGMAN       106/1985   106/1924    107/1924    103/2009

* INDICATES A TIE.

AND THE RECORD HIGH MINIMUM TEMPERATURES FOR LAS VEGAS...

WED 8/24...86/2006
THU 8/25...86/2007
FRI 8/26...85/2010
SAT 8/27...84/2005
SUN 8/28...83/2008
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SATURDAY FOR NVZ016-017-
     020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST SATURDAY FOR AZZ002-003-
     036.
CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT SATURDAY FOR CAZ522>527.
&&

CZYZYK/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 24, 5:27 AM MST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
527 AM PDT WED AUG 24 2011

CAZ519>521-NVZ014-015-018-019-250600-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
527 AM PDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ522>527-NVZ016-017-020>022-250600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
527 AM PDT WED AUG 24 2011 /527 AM MST WED AUG 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER...PRODUCING
VERY HOT CONDITIONS OVER MUCH OF THE MOJAVE DESERT. TEMPERATURES
WILL BE AT THEIR HIGHEST LEVELS TODAY. AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR LOCATIONS BELOW 4000 FEET. TEMPERATURES WILL
BE AT OR ABOVE RECORD LEVELS IN SEVERAL LOCATIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL REMAIN IN CONTROL OF THE WEATHER INTO THE
WEEKEND. THIS WILL ALLOW FOR A CONTINUATION OF THE HOT TO VERY HOT
TEMPERATURES AND AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR
LOCATIONS BELOW 4000 FEET THROUGH SATURDAY. TEMPERATURES WILL
CONTINUE TO BE NEAR OR ABOVE RECORD LEVELS IN SOME LOCATIONS
THROUGH THE PERIOD. ISOLATED TO SCATTERED THUNDERSTORMS ARE
POSSIBLE ON FRIDAY AND PERSIST INTO THE WEEKEND...PRIMARILY IN
MOHAVE COUNTY. STRONG WIND GUSTS WILL BE THE MAIN CONCERN WITH ANY
THUNDERSTORMS THAT DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 70 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mohave

When
August 24, 11:38 AM MST
Where
Mohave County, Chloride
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.420, -114.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331285.